Alert archive / Arizona / Flash Flood Warnings in 2010

Flash Flood Warning 28, NWS Las Vegas, NV

August 17, 2010Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Aug 17, 2010, 4:39 PM MST for Mohave County, Arizona. It was in force for 111 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 17, 2010, 4:39 PM MST (23:39 UTC)
Expired
Aug 17, 2010, 6:30 PM MST
In force
111 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 72 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 17, 4:50 PM MSTFLASH FLOOD13 S Lake Mead City, AZTHE PARK SERVICE ESTIMATED AT LEAST TWO AND A HALF FEET OF WATER WAS FLOWING ACROSS PIERCE FERRY ROAD. THE FLASH FLOOD WAS OVER WITH BY 730 PM.
Aug 17, 4:50 PM MSTFLASH FLOOD13 S Lake Mead City, AZTHE PARK SERVICE ESTIMATED AT LEAST TWO AND A HALF FEET OF WATER WAS FLOWING ACROSS PIERCE FERRY ROAD. THE FLASH FLOOD WAS OVER WITH BY 730 PM.
Aug 17, 6:00 PM MSTFLASH FLOOD13 S Lake Mead City, AZTHE PARK SERVICE ESTIMATED AT LEAST TWO AND A HALF FEET OF WATER WAS FLOWING ACROSS PIERCE FERRY ROAD. THE FLASH FLOOD WAS OVER WITH BY 730 PM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.7 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2010-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 942 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2010-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
942 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
1037 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

180 
WGUS55 KVEF 172339
FFWVEF
AZC015-180130-
/O.NEW.KVEF.FF.W.0028.100817T2339Z-100818T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
439 PM MST TUE AUG 17 2010

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA...

* UNTIL 630 PM MST

* AT 428 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN FROM A THUNDERSTORM NEAR PEARCE FERRY ROAD
  NORTHEAST DOLAN SPRINGS. THE STORM WAS NEARLY STATIONARY AND
  ALMOST TWO INCHES OF RAINFALL HAS BEEN ESTIMATED BY RADAR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF AN INCH OR MORE ARE POSSIBLE IN THE 
WARNED AREA.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY 
DEEPER THAN THEY APPEAR. WHEN ENCOUNTERING FLOODED ROADS MAKE THE 
SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3589 11418 3582 11397 3559 11398 3559 11420

$$

JA
2 follow-up statements
288 
WGUS75 KVEF 180035
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
535 PM MST TUE AUG 17 2010

AZC015-180130-
/O.CON.KVEF.FF.W.0028.000000T0000Z-100818T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
535 PM MST TUE AUG 17 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM MST FOR
CENTRAL MOHAVE COUNTY...

AT 531 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
HEAVY RAIN HAD MOVED TO THE AREA BETWEEN DOLAN SPRINGS AND CHLORIDE 
AND HAD ENDED OVER THE AREA NEAR PEARCE FERRY ROAD NORTHEAST OF 
DOLAN SPRINGS. RUNOFF FROM THE HEAVY RAIN THAT FELL BETWEEN 4 AND
5 PM WILL PRODUCE HIGH WATER LEVELS IN WASHES AND WILL LIKELY FLOOD 
LOW WATER CROSSINGS ON SECTIONS OF PEARCE FERRY ROAD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER
THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH
TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE
THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3589 11418 3582 11397 3559 11398 3559 11420

$$

JA
115 
WGUS75 KVEF 180129
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
629 PM MST TUE AUG 17 2010

AZC015-180131-
/O.EXP.KVEF.FF.W.0028.000000T0000Z-100818T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
629 PM MST TUE AUG 17 2010

...THE FLASH FLOOD WARNING WILL EXPIRE AT 630 PM MST FOR CENTRAL
MOHAVE COUNTY...

FLOODING UP TO 3 FEET DEEP WAS OBSERVED BY A PARK RANGER ACROSS 
PIERCE FERRY ROAD IN THE WARNING AREA AROUND 530 PM BUT IT WAS 
REPORTED TO BE QUICKLY RECEDING. NO ADDITIONAL HEAVY RAIN HAS 
OCCURRED IN THIS AREA SINCE 5 PM AND WATER LEVELS HAVE LIKELY 
FURTHER RECEDED. THE THREAT FOR SIGNIFICANT FLOODING HAS ENDED 
THOUGH SHALLOW WATER MAY STILL BE OVER SOME LOW LYING SECTIONS OF 
ROAD. USE CAUTION THROUGH THIS EVENING.

LAT...LON 3589 11418 3582 11397 3559 11398 3559 11420

$$

JA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 2:40 PM MST, 1 hour 59 minutes earlier.

Area forecast discussion, Aug 17, 2:40 PM MST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
240 PM PDT TUE AUG 17 2010

.SYNOPSIS...INCREASING MONSOON MOISTURE WILL CONTINUE TO SPREAD
ACROSS THE MOJAVE DESERT INTO WEDNESDAY...LEADING TO GREATER
THUNDERSTORM COVERAGE. AN AREA OF LOW PRESSURE MOVING ACROSS THE
NORTHERN GREAT BASIN WEDNESDAY NIGHT WILL THEN BRING DRY WESTERLY
FLOW AND DECREASED THUNDERSTORM CHANCES FOR THE END OF THE WEEK.
&&

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT...ISOLATED THUNDERSTORM
ACTIVITY BEING CONFINED TO MAINLY MOHAVE AND CLARK COUNTIES THIS
AFTERNOON AS THE BEST INSTABILITY...NEGATIVE 5 OR SO...RESIDES OVER
THIS AREA PER SPC GUIDANCE. EXPECT ACTIVITY TO DECREASE OVERNIGHT
WITH THE ENDING OF THE DAYTIME HEATING HOWEVER WILL KEEP SLIGHT
CHANCE POPS ACROSS MUCH OF THE EASTERN PORTION OF THE CWA AS WEAK
DYNAMICS WILL STILL BE PRESENT. BY WEDNESDAY...BOTH THE NAM/GFS SHOW
THAT A VORT LOBE WILL ROTATE ACROSS THE EASTERN PORTION OF THE CWA
DURING THE DAY WHILE A SHORT WAVE TROUGH MOVES EAST ACROSS THE
PACNW. ASSOCIATED WEAK JET WITH THE TROUGH MAY ENHANCE CONVECTION
ACROSS LINCOLN COUNTY LATE IN THE DAY/INTO WEDNESDAY EVENING. THE
COMBINATION OF THE SHORT WAVE TO THE NORTH/VORT LOBE OVER THE
EAST/PRECIPITABLE WATER VALUES OF GREATER THAN 1.25 INCHES/NEG LI
ALL POINT TO A FAIRLY ACTIVE DAY FOR WEDNESDAY AFTERNOON/EVENING
WITH THE MAIN CONCERN BEING HEAVY RAINFALL. BY THURSDAY THE NORTHERN
TROUGH HAS SHIFTED EAST/VORT LOBE WELL OUT OF THE AREA...TO RESULT
IN AN DRIER WEST FLOW ALOFT...ESPECIALLY LINCOLN/CLARK/SAN
BERNARDINO COUNTIES AND WILL TRIM POPS BACK IN THESE AREAS. DRIER
FLOW TO THEN CONTINUE INTO FRIDAY WITH CONVECTION BEING CONFINED TO
MAINLY EAST OF THE CWA. DAYTIME TEMPERATURES WILL BE NEAR NORMAL BUT
DEBRIS CLOUDINESS MAY KEEP OVERNIGHT LOWS HIGHER THAN EXPECTED
ACROSS THE EAST AND AS MENTIONED IN THE PREV DISCUSSION...POINT
TEMPERATURES WILL BE GREATLY AFFECTED BY THE LOCATION AND TIMING OF
THUNDERSTORMS BOTH DAYS.

.LONG TERM...SATURDAY THROUGH TUESDAY...STILL LOOK FOR AN EVENTUAL
DRY SOUTHWEST FLOW BY THE END OF THE EXTENDED PERIOD...BUT BEFORE
THEN WILL NEED TO CONTEND WITH SOME POTENTIAL CONVECTION SATURDAY
THROUGH MONDAY IN THE SOUTHEAST PART OF THE CWA. THE GFS IN
PARTICULAR CONTINUES TO SHOW A PERIOD OF SOUTH FLOW AND GRABS HOLD
OF AMPLE MOISTURE AND BRINGS IT INTO MOHAVE COUNTY THIS WEEKEND. DID
INCREASE THE THUNDERSTORM COVERAGE THIS WEEKEND IN MOHAVE COUNTY TO
GO ALONG WITH THE GFS CONTINUED EMPHASIS ON THIS MOISTURE INFLUX. IT
IS NOT OUT OF THE QUESTION TO HAVE THE MOISTURE ADVECTION COVER MORE
AREAS TO THE NORTHWEST INTO CLARK AND LINCOLN COUNTIES...HOWEVER
WILL NOT JUMP THIS AS OF NOW. TEMPERATURES I LEFT ALONE AS GUIDANCE
SHOWS NO COMPELLING REASON TO CHANGE. TEMPERATURES SHOULD RUN AT OR
A LITTLE ABOVE NORMAL.
&&

.AVIATION...FOR MCCARRAN...THERE IS A POSSIBILITY FOR A THUNDERSTORM
TO MOVE THROUGH THE VALLEY THIS AFTERNOON OR EVENING. WILL NEED TO
WATCH THE MCCULLOUGH RANGE OR THE INTERSTATE 15 CORRIDOR AS THE
STORM MOTION WILL BE FROM THE SOUTHWEST. OUTFLOWS FROM NEARBY STORMS
WILL MORE LIKELY BE A FACTOR TO CONTEND WITH AND MAY NECESSITATE
AMENDMENTS TO THE TAF AS NEEDED. OUTSIDE OF THE CONVECTION
INFLUENCED AREAS EXPECT SOUTH WINDS AT 10 TO 20 KNOTS TODAY.
CEILINGS OUTSIDE OF THE STORMS...IF THEY EXIST...WILL BE PRIMARILY
HIGH LEVEL CLOUDS FROM STORM TOPS. CONVECTION WILL SUBSIDE AFTER
SUNSET AND WILL FIRE UP AGAIN WEDNESDAY AFTERNOON WHEN CHANCES FOR
STORMS IN THE VALLEY WILL BE BETTER. OF THE APPROACH CORRIDORS PEACH
SPRINGS WILL BE THE MOST LIKELY AFFECTED BY THUNDERSTORMS TODAY AND
WEDNESDAY.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...WINDS WILL MAINLY FOLLOW DIURNAL DIRECTIONAL TRENDS...
WITH THE TYPICAL AFTERNOON AND EVENING INCREASE FROM THE SOUTH TO
SOUTHWEST WITH LOCAL GUSTS OF 15-20 KTS EXPECTED THROUGH WEDNESDAY.
ISOLATED TO SCATTERED THUNDERSTORMS WILL BE ACROSS THE MOJAVE DESERT
REGION THROUGH THIS EVENING AND AGAIN ON WEDNESDAY AFTERNOON.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

JENSEN/JACQUES

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Aug 17, 2:34 AM MST, 14 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
234 AM PDT TUE AUG 17 2010

AZZ001>003-036-CAZ523>527-NVZ015>022-180700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
234 AM PDT TUE AUG 17 2010 /234 AM MST TUE AUG 17 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND
TONIGHT...WITH THE GREATEST CHANCES SOUTH OF INTERSTATE 15.
ISOLATED FLASH FLOODING AND SEVERE WEATHER WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS WITH THE POTENTIAL FOR SEVERE WEATHER AND
FLASH FLOODING ARE EXPECTED AGAIN WEDNESDAY. DRIER AIR WILL MOVE
IN THURSDAY AND FRIDAY...AND HAZARDOUS WEATHER IS NOT EXPECTED ON
THOSE DAYS. THUNDERSTORM CHANCES MAY RETURN OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT LIKELY. SPOTTERS ARE ENCOURAGED TO
REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD
OPERATING PROCEDURES.

CAZ519>522-NVZ014-180700-
EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-ESMERALDA AND CENTRAL NYE COUNTY-
234 AM PDT TUE AUG 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA AND
SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING
TO STANDARD OPERATING PROCEDURES.

MORGAN

In the hours before

Local storm report, Aug 17, 4:22 PM MST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
422 PM PDT TUE AUG 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HEAVY RAIN       11 SE US 93 AT KAISER B 34.48N 113.34W
08/17/2010  E0.75 INCH       MOHAVE             AZ   PUBLIC

            A PUBLIC REPORT OF AROUND AN INCH OF WATER COVERING US 93
            NEAR NOTHING.

0300 PM     FLASH FLOOD      MEADVIEW                36.00N 114.07W
08/17/2010                   MOHAVE             AZ   FIRE DEPT/RESCUE

            FIRE STATION 43 IN MEADVIEW REPORTED WATER AT LEAST 6
            INCHES DEEP FLOWING ON ROADS NEAR THE STATION. THEY ALSO
            REPORTED LATER THAT THE WATER WAS CLOSE TO TWO AND A HALF
            FEET DEEP AT ONE POINT.

0300 PM     HAIL             MEADVIEW                36.00N 114.07W
08/17/2010  E0.50 INCH       MOHAVE             AZ   FIRE DEPT/RESCUE

            FIRE STATION 43 IN MEADVIEW REPORTED HALF INCH DIAMETER
            HAIL FROM A THUNDERSTORM.

0302 PM     TSTM WND GST     MEADVIEW                36.00N 114.07W
08/17/2010  E60.00 MPH       MOHAVE             AZ   PUBLIC

            BOTH A MOTEL EMPLOYEE AND FIRE STATION 43 ESTIMATED 60
            MPH WIND GUSTS IN MEADVIEW FROM A THUNDERSTORM. THIS
            EVENT TIME IS ESTIMATED BASED ON RADAR.

0305 PM     TSTM WND DMG     MEADVIEW                36.00N 114.07W
08/17/2010                   MOHAVE             AZ   FIRE DEPT/RESCUE

            FIRE STATION 43 RELAYED A REPORT OF A ROOF TORN OFF OF A
            MOBILE HOME IN MEADVIEW.

0307 PM     HEAVY RAIN       WIKIEUP                 34.70N 113.62W
08/17/2010  E0.50 INCH       MOHAVE             AZ   DEPT OF HIGHWAYS

            ADOT REPORTED TWO TO THREE INCHES OF WATER WAS COVERING
            U.S. HIGHWAY 93 AT MILE MARKER 124.5 IN WIKIEUP. THE
            WATER WAS REPORTED OFF THE ROAD BY 354 PM.

0307 PM     HAIL             4 S MEADVIEW            35.94N 114.08W
08/17/2010  E0.50 INCH       MOHAVE             AZ   TRAINED SPOTTER

            A SPOTTER REPORTED DIME SIZE HAIL SOUTH OF MEADVIEW.

0400 PM     HEAVY RAIN       1 NNE MEADVIEW          36.01N 114.07W
08/17/2010  M2.76 INCH       MOHAVE             AZ   MESONET

            AN AUTOMATED ALERT GUAGE ON THE NORTH SIDE OF MEADVIEW
            MEASURED A STORM TOTAL OF 2.76 INCHES OF RAIN.

&&

STACHELSKI

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 5:29 PM MSTFlash Flood WarningVEFMohave2 hr
Aug 17, 11:38 AM MSTFlash Flood WarningVEFMohave112 min
Aug 17, 1:58 PM MSTSevere Thunderstorm WarningVEFMohave47 min
Aug 17, 2:21 PM MSTAreal Flood AdvisoryVEF3 hr
Aug 17, 3:15 PM MSTFlash Flood WarningVEFMohave2 hr

Nearby

Flash Flood Warnings in Arizona, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.